Hail, Bennington
- When
- July 21, 12:42 PM EST
- Where
- Bennington County, 1.15 mi NNE of West Arlington
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.115, -73.190
Estimated one inch hail fell near Arlington.
Scattered showers and thunderstorms developed ahead of an eastward progressing cold front on July 21, 2022. A few became severe producing damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered showers and thunderstorms developed ahead of an eastward progressing cold front on July 21, 2022. A few became severe producing damaging wind gusts and hail. Heavy rain led to some street flooding in downtown Bennington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 11:30 AM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1230 PM EDT Thu Jul 21 2022
.SYNOPSIS...
It will be hot and humid today with dangerously high
heat index values. A cold front will bring thunderstorms between the
late morning and early evening hours, some which could be severe
with damaging winds and hail. Behind the front, it will continue to
be hot and humid for Friday through Sunday. While a stray shower or
thunderstorm can't be ruled out Friday or Saturday, a more
widespread chance for thunderstorms looks to occur on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at noon EDT. A severe thunderstorm watch is in effect
for eastern NY, western Massachusetts, southern Vermont and
northwest Connecticut until 8 pm. A heat advisory is also in
effect for the Capital Region, mid-Hudson Valley, central and
southern Taconics and northwest Connecticut until 8 pm.
Scattered thunderstorms have developed across eastern NY through
late this morning, with a few storms already approaching severe
limits. Steep low-level lapse rates will lead to strong and
potentially damaging winds for some of the stronger storms that
develop this afternoon. There appears to be the potential for
multiple broken lines of storms to be moving across the area
this afternoon, as one broken line is already developing from
Vermont southwest to the central Mohwak Valley , while another
line is developing farther to the west near the eastern part of
Lake Ontario. The CAMs have also been showing the potential for
more than one round of storms through the afternoon, although
the organization of these storms is forecast to be rather poor.
Previous discussion is below.
1000 AM Update...
Forecast largely in track this morning, only minor adjustments
made to pop/wx grids to account for latest trends. 12z guidance
starting to roll in this morning with latest HRRR showing
isolated convection developing later this morning into the
afternoon. That said, latest appearance suggests a more isolated
storm threat that seen in previous runs, which may be the
result of modest midlevel lapse rates, weakening shear through
the afternoon, and better forcing for ascent remaining to our
north. In any event, storms are still expected, and with steep
low- level lapse rates expected as temperatures warm into the
low 90s, damaging winds will likely be the main threat from any
storm that develop.
Previous As of 647 AM EDT...Our region is situated within the
warm sector of an approaching frontal system, which is currently
moving across western New York. IR satellite imagery shows some
patches of mid and high level clouds have been moving across
the area, with skies generally partly to mostly cloudy. Some
additional clouds are heading towards the area from central NY
and NE PA as well, but sky cover looks to mainly be partly to
mostly sunny into the morning hours. There had been a few
showers overnight west of the area, but these fell apart before
reaching the area. MRMS and satellite imagery suggest a few more
additional showers are starting to form across central NY and
over the Tug Hill and these could push into western areas over
the next few hours.
Upper level shortwave trough is located over eastern Ontario and
it will be lifting across Quebec today. The best upper level
height falls will generally remain north of the area today,
although the surface boundary will provide plenty of forcing for
our area. As the front continues to push eastward, additional
convection will be developing ahead of the boundary for today.
Despite some additional areas of cloud cover moving towards the
area, a partly to mostly sunny sky ahead of the front should
allow for MLCAPE values to reach 1000-2000 J/kg by the late
morning hours. The moist southerly flow in place will be
allowing dewpoints to surge into the lower 70s in valley areas,
aiding in making the environment moist and unstable ahead of the
approaching boundary. 00z HREF shows the potential for
favorable updraft helicity values across the northern and
northeastern parts of the area today. 0-6 km bulk shear looks to
be in the 30-40 kt range, although values will be lowering
during the afternoon and evening hours.
Based on the latest CAMs (3km HRRR and NAMNest), some broken
short lines or clusters of thunderstorms look to move west to
east across the area, primarily between the late morning and
early evening hours. Coverage looks somewhat scattered and not
all areas will see storms today. The primary threat will be
damaging winds, although large hail can't totally be ruled out
within a stronger core. 0-1 km helicity isn't overly impressive,
so the tornado threat doesn't look too high, although can't ever
rule it out (especially considering the moist low-level
dewpoints and low LCLs).
Aside from the thunderstorms, the other hazard today will be the
continued heat. 850 hpa temps will range in the +16 to +19 range
today and fairly deep mixing is possible, especially for areas
that don't see any convection. Surface dewpoints will be higher
than yesterday, so this may boost the heat index values a little
more, although slightly lower temps aloft and more clouds should
keep max temps slightly lower than yesterday too. Highs should
range in the upper 80s to lower 90s for valley areas and upper
70s to mid 80s for the hills and mountains. Coolest temps will
be northwestern areas will be the front will be crossing first,
with the warmest temps expected in the mid Hudson Valley.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Any convection should be winding down around or shortly after
sunset as the front heads eastward across New England. Behind
the front, it should be clearing out for tonight with winds
switching to the west. Lows will fall into the 60s.
On Friday, it will be another warm day, despite being behind the
front. Our region will be under the influence of westerly flow
aloft, within a shallow trough thanks to the flow around a large
upper level low over James Bay Canada. 850 hpa temps will still
be similar to Thursday, with values in the +15 to +19 C range.
It should mix fairly good by afternoon thanks to a favorable
profile aloft. As a result, valley temps look to top out in the
upper 80s to low 90s once again. However, one big difference
will be dewpoints look to be lower, especially by afternoon, as
good mixing might even drop dewpoints in the 50s for some
northern and high terrain areas, with low to mid 60s elsewhere.
As a result, heat index values should mainly stay below heat
advisory criteria.
With a subtle disturbance passing within the flow aloft, a few
late day showers or t-storms may develop. Based on the latest
guidance, they look to form over central NY and could drift into
the Catskills or southern areas by late in the day and into the
evening. Model soundings are fairly capped for most of the day,
but show the potential late in the day thanks to the passing
weak disturbance aloft. Despite the limited instability,
inverted v soundings and strong low-level lapse rates could
support a gusty t-storm. SPC has a marginal risk for severe
storms in place. While coverage looks fairly isolated, have to
agree with the potential for a locally strong to severe storm is
possible.
Any convection should diminish by the early evening, allowing
for a dry, yet mild overnight for Friday night. Lows will be in
the 60s with a partly to mostly clear sky.
Saturday looks to be another very hot day across the region.
West to southwest flow in place aloft will help boost 850 hpa
temps to the +18 to +20 C range. Large-scale forcing looks
limited, so the threat for convection looks fairly low on
Saturday, although can't totally rule out a late day shower or
t-storm in far northern areas. Otherwise, skies will be mostly
sunny and mixing will be fairly deep once again. Valley temps
should be able to reach the middle 90s, with temps into the
middle to upper 80s even across the higher terrain. Dewpoints
should still mix out enough to keep values in the upper 50s to
mid 60s, but heat index values could still reach advisory levels
in some valley areas. Will continue to mention this threat in
the HWO.
Mainly dry weather is expected on Sat night, although will still
mention a stray shower or t-storm threat in far northern areas.
Skies will be partly to mostly clear, although temps will only
fall into the mid 60s to low 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Main focus in the long term is potential for extreme heat Sunday and
convective potential Sunday/Monday. Sunday, the flow pattern across
the CONUS will be characterized by an anomalously strong, flat ridge
stretched from the Four Corners eastward to the Mid-Atlantic, with a
closed low centered over northern Ontario. A mid/upper level speed
max will spread downstream of the trough axis Sunday into Sunday
night, with model consensus keeping the local area on the
anticyclonic shear side of the jet. A fairly strong low-level height
gradient will exist between the low and a Bermuda high, which will
efficiently continue to advect the hot airmass in the central US
into the Northeast. 850/925 mb temps modeled by the 00Z.21 GFS and
ECWMF are quite impressive, in the lower and upper 20s (C)
respectively. These values are near the top of the seasonal
climatology at KALY, are a bit higher than what was modeled for
Wednesday (July 20) when upper 90s were observed at KALB/KPOU, and
are akin to temps observed on the 00Z 22 July 2011 KALY RAOB when
KALB hit 99 degrees. Potential is there for a very hot day with
southwesterly flow promoting deep mixing as depicted on GFS forecast
soundings. The good news is that this mixing and the dry soils will
likely lower dewpoints during peak heating, so apparent temps may
not end up being much higher than air temps. There is also some
uncertainty with how quickly clouds and showers/storms move in as
weak height falls should begin to spread into the region during peak
heating. Best potential for convection is north and west of Albany
where some stronger storms cannot be ruled out given favorable
CAPE/shear parameter space. Raised highs relative to NBM mean from
Albany to points south and east where clouds/rain are less likely to
disrupt heating, and also mixed in some lower dewpoints.
Midlevel troughing should become more prominent with time Sunday
night into Monday, which will help ease a cold front through the
region. Showers and thunderstorms should continue along the front
during this period, with a drier airmass spreading in from NW to SE
through the day Monday. This should finally spell an end to the heat
wave, with highs returning back to climo Monday. Weak high pressure
is forecast to build in for Tue/Wed with dry weather and seasonable
temperatures favored to continue. Some lingering showers/storms
cannot be ruled out south of Albany if the front stalls further
north than currently expected.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 12z Fri...local terminals sit in a warm sector at the start
of the 12Z TAF cycle. Today, a wind shift boundary will move into
the local area, triggering scattered showers and thunderstorms as it
interacts with a destabilizing airmass. The time frame around this
boundary passage should be the highest probability for convection at
the terminals. Current thinking is that probabilities of convection
in a particular time frame are not high enough at KALB or KPOU to
warrant a TEMPO for TS. Best probabilities for TS at KALB appear to
be 15-18Z, and at KPOU 17-19Z. Will handle with amendments if TS
probabilities increase. Probabilities are relatively higher at
KGFL/KPSF, so TEMPO wording was included there at 15-18Z and 17-21Z,
respectively. There is likely to be enough moisture and instability
around in the wake of the wind shift boundary for a few leftover
showers and storms during the remainder of the afternoon and early
evening, but uncertainty is too high for anything stronger than a
VCSH mention at this time. VFR conditions should prevail outside of
any storms. Brief IFR vsby and gusty winds will be possible in any
thunderstorm. Skies will clear after sunset this evening. Decreasing
moisture in the low levels will mitigate fog potential, but a few
brief patches cannot be ruled out at KGFL and KPSF after 06Z,
especially if they receive rainfall today.
Winds will increase to around 10 kt with gusts to 20 kt during the
mid to late morning hours. The winds should veer to southwesterly
and westerly in the wake of the wind shift boundary during the
afternoon and evening, with some gusts to 20 kt remaining possible.
Winds will become light and variable after 00Z.
Outlook...
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Sunday Night: High Operational Impact. Likely SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Afternoon RH values will be as low as 45 to 50 percent today.
Some showers and thunderstorms are possible this afternoon, with
a wetting rainfall possible in some areas. Southerly winds of 5
to 10 mph will become westerly by late in the day around 10 mph.
RH values look to recover above 90 percent for most areas
tonight with dew formation.
On Friday, afternoon RH values will be as low as 35 percent.
Although a stray t-storm can't be totally ruled out, most spots
should be staying dry. Westerly winds will be 5 to 10 mph.
The next best chance for showers and thunderstorms looks to be
on Sunday into Monday.
&&
.HYDROLOGY...
A cold front will bring some showers and thunderstorms to the
region today. With a humid air mass in place, any thunderstorm
will be capable of producing heavy downpours, which may lead to
localized flash flooding of small streams or creeks or ponding
in urban and low lying areas. However, heavy rainfall amounts
won't be widespread enough to cause any issues on larger rivers
and streams.
A stray thunderstorm can't be ruled out Friday or Saturday,
although most spots will be staying dry. A better chance for
showers and thunderstorms is possible on Sunday. Again,
thunderstorm rainfall won't be enough to cause widespread hydro
issues, but localized ponding or minor flooding can't be ruled
out. Larger rivers and streams will generally be holding steady
into the weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ049-050-052-
053-059>061-064>066.
MA...None.
VT...None.
&&
UPDATE...
SYNOPSIS...Frugis
NEAR TERM...MSE/Frugis/Gitro
SHORT TERM...Frugis
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 115 PM EDT Thu Jul 21 2022 CTZ001-013-NYZ049-050-052-053-059>061-064>066-221100- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 115 PM EDT Thu Jul 21 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Capital Region, mid Hudson Valley, central and southern Taconics of eastern New York and northwestern Connecticut. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Although thunderstorms will only be isolated in coverage, there is a marginal risk for severe thunderstorms on Friday, as any stray storms in the afternoon or evening may contain damaging winds. With hot and humid weather expected again, heat index values will be very high on both Saturday and Sunday. Heat headlines may be needed again. There is also a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-063-082>084- VTZ013>015-221100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Western Albany-Eastern Rensselaer-Western Greene-Western Ulster- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 115 PM EDT Thu Jul 21 2022 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Berkshires of western Massachusetts, southern Vermont and the western and southern Adirondacks, Lake George Saratoga Region, northern Taconics, Mohawk and Schoharie Valleys and eastern Catskills of eastern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Although thunderstorms will only be isolated in coverage, there is a marginal risk for severe thunderstorms on Friday, as any stray storms in the afternoon or evening may contain damaging winds. With hot and humid weather expected again, heat index values will be very high on both Saturday and Sunday. A heat advisory could be needed in some areas. There is also a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG ST. JOHNSVILLE 43.00N 74.68W
07/21/2022 MONTGOMERY NY SOCIAL MEDIA
TREE DOWN ON OLD MEADOW ROAD
&&
EVENT NUMBER ALY2203420
AJGSpecial Weather Statement
National Weather Service Albany NY
126 PM EDT Thu Jul 21 2022
NYZ041-050-083-211800-
Southeast Warren NY-Southern Saratoga NY-Northern Saratoga NY-
126 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of south central Warren
and central Saratoga Counties through 200 PM EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edinburg, or 13 miles northwest of Saratoga Springs, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saratoga Springs, Glens Falls, Corinth, West Glens Falls, Glens Falls
North, Lake Luzerne-Hadley, Kings, Mount Pleasant, Wilton,
Greenfield, Northumberland, South Glens Falls, Schuylerville, Shaw
Corners, Grangerville, Kings Station, Barkersville, Glenwild,
Greenfield Center and Wiley Corners.
This includes Interstate 87 between exits 15 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and east central New York.
&&
LAT...LON 4336 7365 4318 7358 4317 7359 4315 7358
4313 7359 4312 7357 4310 7357 4306 7408
4319 7413 4321 7413
TIME...MOT...LOC 1725Z 254DEG 26KT 4315 7402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
131 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG QUAKER SPRINGS 43.04N 73.64W
07/21/2022 SARATOGA NY SOCIAL MEDIA
WIND AND SHEETS OF RAIN FROM THE WEST; 4 MINUTES LATER
FROM THE EAST; NOW FROM THE WEST AGAIN; 50-60MPH WITH
SOME HAIL
&&
EVENT NUMBER ALY2203421
AJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG GREENWICH 43.09N 73.50W
07/21/2022 WASHINGTON NY SOCIAL MEDIA
HEAVY RAIN; WIND GUSTS>30MPH; 1CM HAIL
&&
EVENT NUMBER ALY2203422
AJGSpecial Weather Statement
National Weather Service Albany NY
138 PM EDT Thu Jul 21 2022
NYZ033-211815-
Hamilton NY-
138 PM EDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of northwestern Hamilton
County through 215 PM EDT...
At 137 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cranberry Lake to Eagle Bay. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blue Mountain Lake, Lake Eaton Campground, Brown Tract Pond
Campground, Forked Lake Public Campground, Long Lake, Hasbroucks,
Nehasane, Russian Lake, Eagle Nest, Quaker Beach, Catlin Lake,
Deerland, Sabattis, Partlow, Robinwood, Woods, Little Tupper Lake and
Lake Lila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern New York.
&&
LAT...LON 4412 7428 4397 7425 4392 7434 4387 7428
4379 7482 4407 7485
TIME...MOT...LOC 1737Z 231DEG 38KT 4416 7485 4379 7482
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
141 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG SARATOGA SPRINGS 43.07N 73.78W
07/21/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING ROADWAY- 884 US-4
&&
EVENT NUMBER ALY2203423
AJGThe Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Estimated one inch hail fell near Arlington.
A tree was downed in the southern portion of Manchester along with small hail.
Heavy rain led to minor street flooding in downtown Bennington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044916, 1044915, 1044921.